Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 24, NWS La Crosse, WI

July 13, 2023Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2023, 10:24 PM CDT for Fayette County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 10:24 PM CDT (03:24 UTC)
Expired
Jul 13, 2023, 11:30 PM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fayette County, IA

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:10 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 13, 6:10 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Thu Jul 13 2023

.DISCUSSION...(This evening through Thursday)
Issued at 243 PM CDT Thu Jul 13 2023

Key Messages:

 - Strong to severe storms possible tonight and again Friday. If
   something does develop, winds will be the main threat.

 - The on and off shower and storm chances will continue through
   the weekend into early next week. The chances for organized
   severe weather looks low.

 - A brief break from the rain chances Tuesday before they return
   for the middle of next week.

Tonight and Friday...

Have been monitoring burbling storms and showers for much of the
morning into the afternoon. High resolution Convective Allowing
Models (CAMs) suggested a reduction for surface dewpoint
temperatures from slightly drier air off the deck late this
morning, but the opposite has been occurring. Instead, the dry low
level air, evident in 12Z RAOBS, has remained well to the
southwest in western Iowa while 850/925mb winds are more westerly
within a minute, more moist low level jet. Surface dewpoint
temperatures have decreased by a few degrees early this afternoon,
into the mid 60s, but overall less dry air mixing to the surface
than previously expected. Therefore, storms have been burbling off
the aforementioned low level jet and an accompanying tight
gradient of meager low level isentropic ascent, a weak surface
convergence boundary in south- central Minnesota, and minute mid
to upper level perturbations evident on GOES-East water vapor
imagery. Of the convective allowing models, a blend of the ARW
(13.00/12Z) and Fv3 (13.00/12Z) have been keeping the most
accurate dewpoint temperatures and subsequently, the most accurate
reflectivity today, and have therefore leaned into them fort the
near term forecast.

Storm mode has remained single cellular from a lack of shear (~20
kts Effective Bulk), subsequently crashing its cold pool on its
updraft. The low level trough, convergence, and isentropic ascent
expected to advect through western Wisconsin later this evening,
temporarily abating storm chances. However, early this afternoon,
stronger storms have popped up in north-central Iowa where the
strongest gradient of shear, nearing 30kts, grazes our
southwestern periphery in northeast Iowa. Will be something to
keep and eye on, however, expected to graze our southwestern
edges.

Storm chances return locally tonight into the overnight as all
the aforementioned forcing mechanisms (upper level perturbation,
positively tilted low level trough, warm air advection, minute low
level jet) join forces to push a surface low from central
Minnesota through western Wisconsin. HREF probabilities depict
initial area of storms in central to south-central Minnesota,
advecting southeast; locally impacting southeast Minnesota and
western Wisconsin near

Instability appears sufficient for strong to severe storms, with
high resolution models painting 500-2000 J/kg MUCAPE. High
resolution soundings show elevated nature of storms with inverted
V shape in lower levels, suggesting severe wind as a primary
threat. While 0-6km shear (40kts) initially suggests supercells as
the storm mode, given the elevated nature of storms with
decreasing diurnal influences, realizing lowest 20kts of 0-1 km
shear quite unlikely. Therefore, with increasing shear, congealing
multicellular storms likely.

Storm chances continue through Friday with similar set up as
today. Low level moisture advection with passing waves of upper
level perturbations. At this time, storms could be strong single
cells with sufficient 0-3 km near 30 kts, decreasing above 30 kts.
Again, wind will be the primary threat through the late morning
into the afternoon. As previously mentioned, forcing will be
scattered with lobes of meager warm air advection and mid level
forcing.

Friday night through Monday...

The general upper air pattern is not expected to change much
through the weekend. The upper level low near Hudsons Bay looks to
sink south toward the Upper Great Lakes keeping the local area in
the persistent northwest flow. This will keep the parade of weak
short wave troughs going to produce on and off rain chances. This
activity should be rather scattered in nature as the best surface
boundary to help organized development looks to reside off to the
east of the area from the eastern Great Lakes south through the
Ohio River Valley. This should keep any chances for severe weather
to a minimum with the ECMWF not showing much in the way of CAPE
or shear to work with.

Tuesday and Wednesday...

Some upper level ridging will briefly build in over the Upper
Midwest starting Tuesday to provide a break from the rain chances.
This does not look to last long as another upper level low coming
across southern Canada will quickly flatten the ridge and allow
for the potential of more short wave troughs to work across the
region Tuesday night and Wednesday. This will bring a return of
the rain chances back to the area for the middle of next week.
Temperatures look to be a bit warmer by the middle of next week
with highs reaching the upper 80s for some, but probabilities of
reaching 90 or higher look extremely low at this point. &&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 610 PM CDT Thu Jul 13 2023

CIGS: variable sct-bkn layers expected into Friday, but trends
support holding at VFR. If cluster of storms track across TAF sites,
could see a brief drop into MVFR.

WX/vsby: Scattered -shra/ts have shown some diminishing trend across
the local area at early evening, but clusters of convection continue
to develop across the dakotas/western MN...advancing southeast.
CAMS models at odds at how to handle these showers/storms. Some
bring them across the TAF sites in the 02-08z time frame while
others suggest they could miss altogether. Radar trends push this
even sooner. With favorable instability and moisture transport in
place, would expect shower/storm clusters to hold together...and
will steer the forecast with this in mind. Most of this activity
would likely be over by 08-9z with more scattered convection
possible later Fri afternoon/evening.

WINDS: mostly southwest/south in direction. Mostly at or below 10
kts tonight, with some uptick for Friday afternoon - potentially a
few higher gusts as mixing kicks in.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...04/JAR
AVIATION.....Rieck
Hazardous weather outlook, Jul 13, 1:17 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
117 PM CDT Thu Jul 13 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
117 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some thunderstorms will be possible through tonight. There is the
potential for a few strong to severe storms late this evening into
the overnight across parts of southeast Minnesota. Damaging winds
should be the main threat with this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for storms from Friday through
early next week. The threat for severe weather remains uncertain
at this time.

.SPOTTER INFORMATION STATEMENT...

Any wind or hail reports tonight would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 13, 6:12 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
612 PM CDT Thu Jul 13 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-140200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
612 PM CDT Thu Jul 13 2023

...Scattered Thunderstorms Through Mid Evening, Some Strong...

Scattered storms will continue to develop and track southeast
across the area through the mid evening hours. Some will be
strong, capable of 3/4 inch hail and wind gusts of 40 to 45 mph.
Locally heavy downpours can also be expected.

Seek shelter indoors should a storm near your location.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:18 PM CDTSevere Thunderstorm WarningARXBuffalo42 min
Jul 14, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatARXLa Crosse, Vernon58 min
Jul 14, 1:36 AM CDTSpecial Weather StatementARXSauk24 min
Jul 14, 1:55 AM CDTSevere Thunderstorm WarningARXCrawford, Grant30 min
Jul 14, 5:11 AM CDTSpecial Weather StatementARXLafayette19 min
Jul 14, 5:47 PM CDTSpecial Weather StatementARXClark43 min
Jul 14, 5:56 PM CDTSevere Thunderstorm WarningARXClark49 min
Jul 14, 6:29 PM CDTSevere Thunderstorm WarningARXClark48 min
Jul 13, 10:03 PM CDTSevere Thunderstorm WarningARXChickasaw42 min
Jul 13, 11:46 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWinona44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.